| Catalog Number |
PDP422H |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
11/09/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4) this is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 2360 g/m.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H6 component code: g07002 device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: pdp422h was used for subcutaneous sutures.In this case, the product was used on an obese patient, so the patient's subcutaneous layer was thicker and it was stitched deeper than usual.Because the suture method was continuous suture, it is possible that the needle was broken as a result of repeated sutures through deep tissue with a weakly curved needle.In addition, because the needle that remained in the body was long, it is possible that the needle was being moved while grasping the swage part.The surgeon said that this event may have occurred since the patient had a thick subcutaneous layer.Also, because the needle remained subcutaneous and not intraperitoneal, the re-operation was limited to opening the epidermal and dermal layers by about 1 cm.The patient was not seriously affected.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? what was the tissue condition (normal, thin, calcified, fragile, diseased)? what instruments were used to grasp the needle? where was the needle grasped during use? date the re-operation was done to remove the needle? was the entire needle removed during the re-operation? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what is the patient's current status? will the product be returned? if so, please provide the return date and tracking information.
Event or Problem Description
It was reported that a patient underwent an unknown ob-gyn surgery on (b)(6) 2023 and suture was used on the subcutaneous layer.During the procedure, the needle was broken at the body part.The surgeon realized that the broken needle was somewhere in the patient¿s body but couldn¿t find it and closed the wound.After that, the patient was examined using an instrument called calm and the surgeon guessed the location of the broken needle and re-opening of the abdomen was performed.Since the needle remained in the subcutaneous and not intraperitoneal, the re-operation was limited to opening the epidermal and dermal layers by about 1 cm.The operation time was extended for more than 30 minutes.The surgeon opined that this event may have occurred since the patient had a thick subcutaneous layer.Additional information was requested.
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h4 additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure? obese.Name of index surgical procedure? gynecologic surgery, name is unk.The diagnosis and indication for the index surgical procedure? unk.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? unk.What was the tissue condition (normal, thin, calcified, fragile, diseased)? the surgeon said that the patient had a thick subcutaneous layer.What instruments were used to grasp the needle? forceps where was the needle grasped during use? the surgeon said he may hae grasped swage part.Date the re-operation was done to remove the needle? on a week was the entire needle removed during the re-operation? yes.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no.What is the patient's current status? not serious impact on the patient will the product be returned? if so, please provide the return date and tracking information.The device has been received at sukagawa and will be shipped.
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional h3 investigation summary: the product received for analysis was identified as product code pdp422h.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope (sem) was used to examine the fracture surface and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle. there is no evidence of any material flaw that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional h6 component code: g07002 reported condition not confirmed.Additional h3 investigation summary: the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample revealed that it was received one unused open sample and seventeen unopened samples that pertain to product code pdp422.During the visual inspection of the open sample, the swage and attachment area were noted as expected.The tip and body of the needle were examined under magnification and no anomalies were found.Thirteen unopened samples were visually inspected according to the sampling plan.The packet was opened and the swage and attachment area were noted as expected.The tip and body of the needle were examined under magnification and no anomalies or issues related to needle breakage were observed during evaluation.In addition, the samples were tested by resistance test to needle and met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.No conclusion could be reached on the cause of the reported event.The device performed without any difficulties noted.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.